PGY2 Pierce Bradley presented a case of a 45 year old male with history of ESRD on HD (MWF), DM Type 2 complicated by neuropathy and retinopathy, HTN, HLD, glaucoma and history of L eye surgeries (blind) was brought in by wife for altered mental status. Per wife, the patient was complaining of diffuse weakness and numbness 1 day prior to admission and since has been increasingly confused. He has not missed any HD sessions, last was 3 days ago. He takes all of his medications but was unable to do so yesterday. She says that has never happened before. For the past day, he has been arousable, but making nonsensical noises, grunting, twitching, yelling and not following commands. Denies any convulsions, urinary/fecal incontinence, nausea/vomiting, fever, chills or sweats. Of note, the patient was complaining of eye pain 1 week prior to admission and went to urgent care several days ago due to pain and erythema. He was seen by an ophthalmologist and started on eye drops and acyclovir for possible HSV infection. Home medications include acetaminophen PRN, Acyclovir 800mg 5 times per day, Aspirin 81mg qday, Atorvastatin 80mg qday, Sevelamer 2400mg BID, Lantus 10U qhs, Sertraline 50mg qday, Gabapentin 100mg qhs, Nifedipine 60mg qday, Labetalol 400mg TID, Pantoprazole 40mg qday, and eye drops. Denies any tobacco/ethanol/drug use.
Vitals: T 37.2C, HR 86, RR 17, BP 238/113, O2 sat 90% RA
Physical Exam significant for patient grunting and screaming with jerky, spasmodic movements of his extremities, conjunctival erythema, no apparent neck stiffness, slight non-pitting edema in b/l LE and moderate crackles in lower lung fields. Neuro exam was not significant except for the myoclonic jerks.
CBC: WBC 8.2 > Hb 11.9/Hct 35.9 <Plt 150
Na 135/K 5.6/Cl 84/HCO3 25/BUN 63/Cr 12.8 <Glucose 312
ALP 83>T.protein 7.8/Albumin 5.4/AST 28/ALT 25/Tbili 0.7/Dbili 0.2
Coags:PT 16, INR 1.3
CXR with cardiomegaly, central pulmonary venous congestion and insterstitial edema with concurrent bibasilar patchy and retrocardiac opacities.
CT Head without contrast: no CT evidence of acute intracranial pathology.
Acute Encephalopathy workup
- BCx negative x2
- Lactate 0.9
- SARS-CoV2 negative
- HIV non-reactive
- RPR non-reactive
- Bcx negative x2
- TSH 4.27, FT4 1.02
- Ammonia 13 (normal <60)
- APAP <4 mcg/mL
- ASA <11 mg/dL
- Ethanol <11 mg/dL
- LP was performed:
- Opening pressure: 14 cm H2O
- Nucleated cell: 1/mm3
- Glucose 130 mg/dL
- Protein 39 mg/dL
- Meningitis and Encephalitis panel negative
- VDRL CSF negative
- CSF gram stain negative
- CSF culture negative
After a careful medication reconciliation, it was noticed that the patient was prescribed Acyclovir 800mg 5x per day which is too much for ESRD patients on HD. The recommended dose for patients on iHD is 200mg BID + single 400mg after each HD session for a total of 4g per week. Unfortunately, the patient’s urgent care visit followed a Friday morning HD session and by Monday, he had consumed a 3 week dose of acyclovir in 3 days. Serum acyclovir level was sent, which resulted in 0.89 mcg/mL (therapeutic range: 0.4-2).
Treatment: Nephrology consulted for emergent HD and mental status and spasms improved quickly with dialysis. For his hypertension, patient was started on IV nitro and labetalol until he was able to take in PO medications. After his 3rd HD session, patient returned back to normal mental status baseline and discharge.
Take home points:
- Acyclovir is primarily excreted by the kidneys and therefore, dosing needs to be adjusted for ESRD patients. Symptoms of acyclovir neurotoxicity includes acute encephalopathy, myoclonus, seizure, coma, hallucinations and death delusions (“le delire des negations” or the delirium of negation).
- Treatment for acyclovir neurotoxicity is discontinuing acyclovir and initiating emergent HD. 2 consecutive daily sessions of HD is typically adequate treatment for acyclovir toxicity.